| Home | E-Submission | Sitemap | Contact Us |  
Korean J Intern Med > Volume 17(2); 2002 > Article
Koh and Choi: Lactic acidosis associated with the usual theophylline dose in a patient with asthma

Abstract

Metabolic and electrolyte abnormalities, including hypokalemia, hyperglycemia and lactic acidosis, are associated with theophylline overdose. However, we report an unusual case of sinus tachycardia, lactic acidosis, hypokalemia and hyperglycemia associated with the usual theophylline dose in a patient with asthma. The theophylline dose was 200 mg orally twice daily. Three hours after administration of the third dose, the patient experienced palpitation. An electrocardiogram showed a sinus tachycardia. Arterial blood gas analysis revealed a mixed metabolic acidosis and respiratory alkalosis. Serum lactate level was 51 mmol/L (normal 0.7–2.1 mmol/L). Biochemistry results were sodium 136 m Eq/L, chloride 99 m Eq/L, potassium 1.9 m Eq/L and glucose 204 mg/dL. Our case suggests that a possibility of theophylline-associated metabolic abnormalities should be considered when an asthmatic patient given the usual theophylline dose presents with lactic acidosis, hypokalemia and hyperglycemia of unknown etiology.

INTRODUCTION

Metabolic and electrolyte abnormalities, including hypokalemia, hyperglycemia and lactic acidosis, are associated with theophylline overdose13). We herein report the first case, to our knowledge, of sinus tachycardia, lactic acidosis, hypokalemia and hyperglycemia associated with the usual theophylline dose in a patient with asthma.

CASE

A 30-year-old woman presented to our emergency room with chest palpitation. Two days before, she was diagnosed with mild persistent asthma for the first time in our Allergy Clinic. At that time, biochemistry results were sodium 138 mEq/L, potassium 4.8 mEq/L, chloride 108 mEq/L and glucose 103 mEq/L and an electrocardiogram (ECG) showed normal sinus rhythm at 80 beats/min. She was a non-smoker and weighed 50 kg. She did not have acute and chronic hepatic dysfunction, cardiac decompensation, cor pulmonale and febrile illness. She began to take asthma medications, including sustained-release theophylline (200 mg twice a day), pranlukast hydrate (112.5 mg twice a day), salmeterol xinafoate inhaler (25 mg twice a day) and fluticasone propionate (250 mg twice a day). She and her family denied taking any other medications. She took a total of three doses of the medication before her visit to the emergency room. Three hours after taking the third dose, she experienced the palpitation. Two hours later, she inhaled 5 consecutive puffs of salbutamol, a short acting β2-agonist, regarding the palpitation as one of asthma symptoms and the palpitation continued for 3 hr before presentation. On physical examination, she was awake and alert, although restless. There was no cyanosis or dehydration and she appeared clinically well perfused. Blood pressure was 120/80 mmHg, pulse was regular at 126 beats/min, respirations were 20/min and temperature was 36.7°C. ECG showed a sinus tachycardia. Forced vital capacity and forced expiratory volume in one second were 3.59 L (108% of predicted value) and 3.23 L (111%), respectively. Arterial blood gas analysis on room air revealed a mixed metabolic acidosis and respiratory alkalosis with a pH of 7.46, Pco2 of 19.3 mmHg, Po2 of 96.7 mmHg and bicarbonate of 13.4 mmol/L and biochemistry results were sodium 136 mEq/L, chloride 99 mEq/L, potassium 1.9 mEq/L and glucose 204 mg/dL. Serum lactate level measured at 5 hr after admission was 51 mmol/L (normal 0.7–2.1 mmol/L). Serum theophylline concentration measured at 13 hr after admission was 8.64 mg/mL. Intravenous administration of normal saline with potassium replacement was done. The rate of potassium infusion was 1.8 mEq/hr and the potassium deficit was corrected rapidly after 5 hr. Thereafter, only normal saline was administered. Heart rates on ECG monitoring were gradually decreased and returned to normal at approximately 10 hr after admission. The glucose level returned to normal 5 hr after admission. The abnormal bicarbonate, Pco2 and serum lactate levels returned to near normal 5 days after admission. Blood and urine tests for pheochromocytoma were negative.
Although the serum theophylline level was within therapeutic range, a possibility of theophylline-associated sinus tachycardia, lactic acidosis, hypokalemia and hyperglycemia was considered. Because she was afraid of the possible symptoms, she refused a challenge test with theophylline. Instead, after getting approval from the institutional review board and her informed consent, the same asthma medications as before, except theophylline, were given again at 6 days after admission. No palpitation occurred for 5 days after the medications. Measurements for arterial blood gas, serum electrolytes and serum lactate at 5 days after the medications showed no abnormal findings. At two months after discharge, her asthma has been well controlled with regular medications, including pranlukast hydrate (112.5 mg twice a day), salmeterol xinafoate inhaler (25 mg twice a day) and fluticasone propionate (250 mg twice a day), without adverse effects.

DISCUSSION

In our case, it is most likely that theophylline was the culprit for our patient’s sinus tachycardia, lactic acidosis, hypokalemia and hyperglycemia, in view of the time course of events and absence of occurrence of these metabolic abnormalities after taking the other asthma medications, except theophylline. Our patient showed no clinical evidence of tissue hypoxia. Possible concurrent drug ingestion contributing to the acidosis was excluded by the scrupulous history taking, although not demonstrated by negative toxicology screen.
It is known that toxic ingestions of theophylline cause elevated blood levels of the catecholamines, epinephrine and norepinephrine4). This may lead to lactic acidosis, as has been described in pheochromocytoma5), hyperglycemia4) and hypokalemia6). On the other hand, studies on normal volunteers given therapeutic doses of theophylline have shown concentration-related changes in plasma glucose, free fatty acids and insulin7) and increases in plasma catecholamines7, 8). It is possible that our patient’s sinus tachycardia and metabolic abnormalities associated with the usual theophylline dose may be mediated in part by stimulation of the sympathetic nervous system. Also, the short acting β2-agonist, misused for palpitation control in our case, may aggravate the abnormalities.
Unfortunately, the serum theophylline concentration was measured at an inappropriate time because we did not expect the theophylline-associated tachycardia and metabolic disturbances. An earlier measurement of the concentration might have revealed a higher level. It is likely that the serum theophylline level was beyond the therapeutic range, although our patient took the usual dose of theophylline. On the other hand, a possibility of theophylline drug intolerance might be considered if the earlier measurement showed that the serum theophylline level was within therapeutic range.
This unusual case suggests that a possibility of theophylline-associated metabolic abnormalities be considered when an asthmatic patient, given the usual dose of theophylline, presents with lactic acidosis, hypokalemia and hyperglycemia of unknown etiology.

REFERENCES

1. Hall KW, Dobson KE, Dalton JG, Ghignone MC, Penner SB. Metabolic abnormalities associated with intentional theophylline overdose. Ann Intern Med 101:457–4621984.
crossref pmid
2. Leventhal LJ, Kochar G, Feldman NH, Podolsky SM, Stanek MS. Lactic acidosis in theophylline overdose. Am J Emerg Med 7:417–4181989.
crossref pmid
3. Bernard S. Severe lactic acidosis following theophylline overdose. Ann Emerg Med 20:1135–11371991.
crossref pmid
4. Kearney TE, Manoguerra AS, Curtis GP, Ziegler MG. Theophylline toxicity and the beta-adrenergic system. Ann Intern Med 102:766–7691985.
crossref pmid
5. Madias NE, Goorno WE, Herson S. Severe lactic acidosis as a presenting feature of pheochromocytoma. Am J Kidney Dis 10:250–2531987.
crossref pmid
6. Brown MJ, Brown DC, Murphy MB. Hypokalemia from beta2-receptor stimulation by circulating epinephrine. N Engl J Med 309:1414–14191983.
crossref pmid
7. Vestal RE, Eiriksson CE Jr, Musser B, Ozaki LK, Halter JB. Effect of intravenous aminophylline on plasma levels of catecholamines and related cardiovascular and metabolic responses in man. Circulation 67:162–1711983.
crossref pmid
8. Higbee MD, Kumar M, Galant SP. Stimulation of endogenous catecholamine release by theophylline: a proposed additional mechanism of action for theophylline effects. J Allergy Clin Immunol 70:377–3821982.
crossref pmid
Editorial Office
101-2501, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea
Tel: +82-2-2271-6792   Fax: +82-2-790-0993    E-mail: kaim@kams.or.kr
Copyright © 2019 The Korean Association of Internal Medicine. All rights reserved.
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
powerd by m2community